I must begin by stating that I am not a doctor, and that neither I nor
Google Answers are qualified to dispense medical advice. That said...
The primary source of information on itching caused by liver disease
comes from the studies of Dr. Nora Bergasa, who is sometimes known as
"the queen of itching."
The cause of itching (also known as pruritus) in people suffering from
liver disease isn't known. Doctors have several theories. There is
some evidence that endogenous opioids (enkaphalins) in plasma (which
are neurotransmitters), stimulate the brain and cause itching. Another
theory is that substances accumulate in the blood.
Currently, several medicines are used to treat such itching. They
include cholestyramine (which is taken with food); rifampicin, an
antibiotic; naloxone and naltrexone (in low doses); and serotonin
type-3 receptor antagonists. These medicines work for some patients,
but there is no one medicine known to work for all patients.
There are some clinical trials being conducted to try to find relief
from itching for those with liver disease. One, at the University of
Texas, is looking at sertraline; another at Columbia in New York, is
focusing on gabapentin.
It is possible that antihistamines may help to reduce itching related
to jaundice. Phototherapy (also known as sunlight therapy) may also
The PBC Foundation (PBC is short for Primary Biliary Cirrhosis) offers
common-sense tips on reducing itching on their website:
http://www.pbcfoundation.org.uk/itching.html. Some of their
recommendations are to wear cotton rather than nylon or wool; to avoid
becoming overheated; and to soak in a cool bath with bicarbonate of
Your mother should definitely discuss the itching with her doctors to
try to determine the best way to lessen the discomfort. It appears
that the itching should go away as the primary cause (the liver
disease itself) is treated.
I hope that she feels better soon!
liver disease pruritus treatment
liver disease itching
http://cpmcnet.columbia.edu/dept/gi/itching.html "Itching in Liver
Disease" by Nora V. Bergasa, M.D.